Hail, Hamilton
- When
- August 6, 2:25 PM MST
- Where
- Hamilton County, 16.38 mi NNE of Medway
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.230, -101.730
A weak disturbance moving into Kansas helped lift an unstable airmass to produce thunderstorms, some of which were severe. A stationary front across the southern part of Kansas aided in the development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak disturbance moving into Kansas helped lift an unstable airmass to produce thunderstorms, some of which were severe. A stationary front across the southern part of Kansas aided in the development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 6, 1:24 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT Tue Aug 6 2013 ...Updated for the long term discussion... .SHORT TERM...(This evening through Wednesday) ISSUED AT 235 PM CDT TUE AUG 6 2013 The wet weather pattern continues as weak disturbances move around the periphery of an upper level high centered across Texas. The mid and lower levels of the atmosphere will be quite moist for this time of the year with PWAT values over 1.25 inches across western Kansas through the short term period. Thunderstorms are expected to form across far western Kansas this afternoon and spread eastward through the evening. Some of these storms may become severe with large hail and damaging winds being the main concern. A few other storms could form across the KS/OK border where a stationary front is located. Thunderstorm chances continue through midnight with decreasing coverage during the early morning hours. If storms train over the same location for an extended period of time, flooding could become a concern. Clouds will increase this afternoon with mostly cloudy skies expected overnight. Winds at the surface will generally be from the east to east southeast which will allow upslope flow to occur across western Kansas. With mostly cloudy skies overnight, lows tonight are expected to range from the upper 60s across west central Kansas to lower 70s across south central Kansas. Another lull in the action is expected Wednesday morning as the thunderstorms the night before moves into eastern Kansas. Meanwhile, a surface cold front is progged to move through Nebraska in the morning and into northern Kansas by the afternoon. Another round of thunderstorms are forecasted to form across eastern Colorado in the afternoon and move into western Kansas. A few of these storms could also become severe with strong winds and large hail being the main concern. Once again, if storms train over the same location for an extended period of time, flooding could become a concern. Winds will continue to be from the east with the exception of areas behind the aforementioned front where northeast winds will be observed. Cooler temperatures are expected tomorrow with highs ranging from the mid 70s across west central Kansas to mid 80s across south central Kansas. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 320 PM CDT TUE AUG 6 2013 Not too much has changed in the extended forecast, except rain chances have increased in the Thursday time frame. 80% categorical shower and thunderstorms chances late Wednesday night and early Thursday morning will taper to 50 to 60 percent likely chances by Thursday day break, and stay about there through the day Thursday. a meandering surface front across southwestern Kansas will combine with an upper level short wave moving east across western Kansas, to bring more substantial rainfall to southwestern Kansas Thursday. The upper wave will move into central Kansas late Thursday night, and precipitation chances will taper even lower into the 40 percent range Thursday night, and diminish downward to 15 percent by Friday afternoon. Once that upper wave is to our east, another will be tracking from the west, nearly on it's heal. Saturday will see scattered 20 to 30 percent rain chances, and low widely scattered showers and thunderstorm trend will persist into Sunday night. On Monday, chance pops will cover most all of our forecast area of southwestern Kansas, as the larger upper wave will be crossing then. Precipitation chances will shift east Monday night and Tuesday, and felt slight chances were enough for now out in the day 8 time frame. For temperatures, Thursday will start out "cool" with highs int he upper 70s across out northern 3/4ths of the forecast area, and in the lower to mid 80d along the Oklahoma border. This will mainly be due to a cold front slipping southward through our area, but also due to clouds and precipitation being plentiful. Clouds will be slow to break up and clear on Friday, so temperatures will respond to the lower 80s to middle 80s. A warming trend will ensue through Sunday, when max temps will rise into the lower to middle 90s. Max temps will remain in that 90s range Sunday through Tuesday. Minimum temperatures will range in the lower to middle 60s from Thursday through Sunday, then rise a little into the middle 60s to lower 70s Monday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1212 PM CDT TUE AUG 6 2013 VFR conditions will prevail this afternoon with mostly clear skies. the only exception to this will be across the HYS terminal where a few low clouds will be found over the next hour or two. Thunderstorms will be possible across the TAF sites this evening and have included a tempo group to account for this. winds will generally be from the east to east southeast at 5 to 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 82 66 80 / 70 70 70 50 GCK 68 80 65 80 / 60 60 70 50 EHA 67 81 64 82 / 50 70 70 40 LBL 68 83 66 82 / 50 70 70 40 HYS 69 79 64 79 / 70 60 70 60 P28 73 85 69 85 / 50 70 80 50 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066- 079-081. && SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT TUE AUG 6 2013 KSZ030-031-043>046-061>066-074>081-084>090-071000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT TUE AUG 6 2013 /322 AM MDT TUE AUG 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND WEST CENTRAL KANSAS. THE THUNDERSTORM ACTIVITY WILL THEN INCREASE IN AREAL COVERAGE AS IT MOVES ACROSS WESTERN AND NORTH CENTRAL KANSAS DURING THE OVERNIGHT HOURS. SOME THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT WILL BE CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY THROUGH MONDAY. AT THIS TIME IT APPEARS THE BETTER PROBABILITY FOR SEVERE WEATHER WILL OCCUR WEDNESDAY NIGHT AND POSSIBLY SUNDAY. THE MAIN HAZARD FROM THESE STORMS WEDNESDAY NIGHT AND SUNDAY WILL BE PERIODS OF HEAVY RAIN, HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
134 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 4 ESE JETMORE 38.06N 99.83W
08/05/2013 E60 MPH HODGEMAN KS PUBLIC
&&
06The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
8 hail, 8 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 65 MPH.
Winds were estimated to be 60 MPH.
Roofs were blown off two homes and a metal shed was total destroyed by the high winds.
Winds were estimated to be 70 MPH.
Two barns were destroyed at a dairy and five cattle were killed.
Winds were estimated to be 75 MPH.
Winds were estimated to be at least 60 MPH.
A large tree limb was blown down by the high wind and was estimated to be at least 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476417, 476423, 476431, 476418, 476426, 476419, 476435, 476420, 476427, 476437, 476429, 476421, 476422, 476439, 476424, 476433.